Lake Huron, 2017Marine Thunderstorm Winds in Lake Huron, July 6, 2017
July 6, 2017 · NWS APX · 2 events in 2 counties and zones
Strong thunderstorms crossed northern Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms crossed northern Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 6, 8:52 AM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 6, 8:52 AM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
952 AM EDT Thu Jul 6 2017
.UPDATE...
Issued at 950 AM EDT Thu Jul 6 2017
...Severe thunderstorms looking increasingly likely this
afternoon and evening...
Per the northern Michigan usual, one challenging convective forecast
shaping up this afternoon into this evening. Decaying MCS diving
southeast across western Wisconsin, with attendant outflow and weak
warm front dynamics spurring additional showers and thunderstorms
over western and central Upper Michigan. In theory, and per pattern
recognition, would expect these initial storms to continue to slowly
decay, leaving behind an outflow/differential heating boundary
across the northern Lakes this afternoon and evening. This,
combined with an approaching (and organizing) cold front should
provide the impetus for additional thunderstorm development this
afternoon and early evening, with convective induced cold pools
providing the means for propagation. Severe threat with these
storms is definitely there, with mean layer cape values expected
to spike north of 1.5 Joules/Kg and deep layer effective shear up
and over 30 knots. Storm scale structure will likely be further
enhanced through cold pool interactions and possible storm
mergers. Main threat with any storms later today will be damaging
wind gusts in excess of 60 mph and hail up to and over an inch in
diameter. A large section of northern lower Michigan has been
upgraded to Enhanced Wording in latest SPC Day One Convective
Outlook, with wording within this product highlighting these very
concerns. Definitely could be a busy afternoon and evening. We
shall see.
&&
.NEAR TERM...(Today through Tonight)
Issued at 319 AM EDT Thu Jul 6 2017
...Increasing chances of showers and storms today with severe storms
possible this evening...
High Impact Weather Potential...Marginal to slight risk of severe
storms...mainly this evening.
Pattern Synopsis/Forecast...High pressure continues to slowly push
east away from Michigan early this morning as low pressure develops
upstream over the Northern Plains. Most of Michigan remains precip-
free at this hour as better focus and instability for convective
development remains well west of our CWA in the vcnty of the surface
low and associated cold front. The exception is a small area of
convection that has developed over the Keweenaw Peninsula which has
pushed eastward into SE Lake Superior riding along the leading edge
of the instability and 850 mb theta E gradients. Expect this
convection will diminish as it pushes further east toward Eastern
Lake Superior and Eastern Upper Michigan away from better
instability and moisture. Better organized convection will redevelop
this morning upstream of our CWA along the northern edge of the
instability axis and 850mb theta E ridge just ahead of the surface
low. Convection will expand as these features lean into our CWA
during the afternoon and evening hours. MUCAPES will increase to
near 3500 J/kg during this time with bulk shear values increasing to
35-40 kts. Primary severe weather threats will be large hail and
damaging winds...with virtually all of our CWA within the slight
risk of severe storms per latest SPC Day 1 Outlook. Convection will
diminish from NW to SE late tonight in the wake of the cold front.
Expect another very warm day across the Northwoods thanks to ongoing
WAA ahead of the cold front despite increasing clouds and increasing
chances of precip. Afternoon highs will warm well into the 80s
across most of our CWA...with low temps tonight cooling into the
upper 50s to mid 60s.
&&
.SHORT TERM...(Friday through Saturday)
Issued at 319 AM EDT Thu Jul 6 2017
...Cooler with fairly quiet weather...
High pressure builds in later Friday and holds through Saturday
evening. A cold front will then approach late Saturday night. The
main short term forecast concerns revolve around pops Saturday
night.
Friday...The surface cold front will continue to progress off to our
southeast. Residual but diminishing low level moisture could spark a
shower or storm but overall instability is rather low and decreasing
with time. Slight to low chance pops across southeast counties look
fine. Cooler with lowering humidity. Highs ranging from the lower
70s north to near 80 southeast.
Friday night through Saturday...Weak high pressure expected to lead
to precipitation free conditions with low humidity. Lows ranging
from the middle 40s to middle 50s. Highs mainly in the middle 70s.
Saturday night...High pressure slides off to the south allowing for
a cold front to approach from the north. This will lead to chances
for showers overnight. Lows in the middle 50s to near 60.
.LONG TERM...(Saturday night through Wednesday)
Issued at 319 AM EDT Thu Jul 6 2017
A pair of short wave dropping down through the flow will bring
chances for showers and perhaps a thunderstorm for both Sunday and
Monday. Not expecting a washout by any means. Slowly increasing
heights for Wednesday and Thursday should promote partly cloudy
skies and warmer temperatures. Highs in the lower and middle 70s
Sunday and Monday and the middle 70s to lower 80s for Wednesday and
Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 645 AM EDT Thu Jul 6 2017
Chances of showers and thunderstorms will increase this afternoon
and tonight along and ahead of an approaching cold. A few stronger
to severe storms are possible during the afternoon and evening
hours. Overall conditions will remain VFR thru the TAF period
despite increasing clouds and lowering cigs...although conditions
may briefly drop to MVFR and even IFR within heavier showers and
storms. Winds will be from the SW AOB 10 kts thru the period.
&&
.MARINE...
Issued at 319 AM EDT Thu Jul 6 2017
Winds and waves will remain below SCA criteria across our nearshore
areas thru Friday night. Chances of showers and thunderstorms will
increase today and tonight along and ahead of a weak cool front...
with the potential for severe storms this afternoon and evening.
Winds and waves may be higher within any storms that develop.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MSB
NEAR TERM...MLR
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Jul 6, 9:58 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1058 AM EDT Thu Jul 6 2017
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1058 AM EDT Thu Jul 6 2017
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Rest of today and tonight.
Severe thunderstorms are expected this afternoon and evening,
especially across much of northern lower Michigan. Thunderstorms
are expected to develop and intensify as they move southeast
across the region between 2 pm and 10 pm. The primary threat from
these storms will be damaging winds and large hail, although an
isolated tornado is also possible. Any storms that do form will
also be capable of producing brief periods of very heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional thunderstorms are possible on Friday, as well as Sunday
into early next week.
.SPOTTER INFORMATION STATEMENT...
Emergency Managers, spotter activation may be required this
afternoon and evening.
&&
For more information visit http://weather.gov/gaylord.
msb
In the hours before
Special weather statement, Jul 6, 12:01 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gaylord MI
101 PM EDT THU JUL 6 2017
MIZ008-061800-
Chippewa-
101 PM EDT THU JUL 6 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHIPPEWA COUNTY...
At 101 PM EDT, a strong thunderstorm was located 11 miles northeast
of Newberry, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sault Ste. Marie, Paradise, Point Iroquois, Bay Mills, Dafter,
Hulbert, Brimley State Park, Bayview Campground, Strongs, Lower
Tahquamenon Falls State Park, Brimley, Eckerman, Raco, Three Lakes,
Sugar Island, Mackinaw Lake and Platt Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4649 8459 4646 8453 4645 8447 4649 8443
4651 8438 4649 8427 4652 8423 4634 8413
4630 8524 4663 8524 4665 8477
TIME...MOT...LOC 1701Z 269DEG 33KT 4649 8536
LOCKERMarine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- July 6, 12:33 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1.23 mi NNE of Cheboygan
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.665, -84.466
Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary
- When
- July 6, 3:15 PM EST
- Where
- Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 0.99 mi ENE of Ossineke
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.926, -83.402
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, July 6, 2017$115,000 · 55 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717754, 717755.